HIV meds and DVT - relationship?
Sep 1, 2004
I am an HIV-positive 48-year old male. In February 2002, I started on Sustiva, Epivir, and Zerit. These meds worked well: no detectable HIV and 600+ CD4 count. I started exhibiting symptoms of peripheral neuropathy, numbness and pain in my feet in late 2003. By March 2004, it got to the point of interfering with daily life. I suspected Zerit was the cause. On March 18 I stopped all meds. An HIV genotype was ordered: the results were a resistance to Sustiva. On April 30, I was put on Kaletra and Combivir. Two weeks into the regime I had headaches and moderate to severe nausea. During the next two weeks I developed a pain in my lower left leg (Im a runner, so I didnt really think much of the pain), bad headaches, loss of appetite, weight loss (10 pounds) and severe nausea. On June 3, I stopped all meds (with my doctors concurrence). On June 4 (after experiencing slight chest pressure and strange breathing pattern), I went to the emergency room and was diagnosed with a severe pulmonary embolism (left pulmonary artery block 100% and right pulmonary artery blocked 75%). Later that day, an ultrasound was run on my left leg and clots were discovered. I was very lucky to have survived. Im on warfarin to handle the blot clots. Is there any relationship to the HIV meds and the DVT I developed? We havent been able to figure out any other cause. Im currently on the following HIV meds: Reyataz, Norvir, Viread, and Epivir, plus I take Tricor to treat my high triglycerides. Thank you.
Response from Dr. Henry
There has been an association between HIV infection and a slight increased tendency for clots to form. It is difficult to pin down whether any particular HIV drug or regimen contributes further to that tendency. I probably see 1-2 patients/year in my own practice who develop clots in situations similar to yours-no clear pattern of drugs which is frustrating since we would like specific don't beat around the bush types of anwers but I can't give on here. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Scrotum Could I Have HIV
- Blisters After Licking Penis Worried I Have HIV
- Flaky Skin After Oral Sex With No Protection Does It Mean I Have HIV
- Jock Itch After Vaginal Sex With Condom What Are The Chances Of HIV
- Penis Discharge After Oral Sex Hooker What Are The Chances Of HIV
- Purple Spots After Fingering Stripper Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.